Alert archive / California / Flash Flood Warnings in 2019
Flash Flood Warning 13, NWS Los Angeles, CA
NWS Los Angeles, CA issued this flash flood warning at May 25, 2019, 3:14 PM PDT for Santa Barbara County, Ventura County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2019, 3:14 PM PDT (22:14 UTC)
- Expired
- May 25, 2019, 6:15 PM PDT
- In force
- 3 hr
- Issued by
- NWS Los Angeles, CA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Santa Barbara County, CA, Ventura County, CA
The radar
The Los Angeles radar (KVTX), 47 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 12:00Z, 10.2 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 730 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
177
WGUS56 KLOX 252214
FFWLOX
CAC083-111-260115-
/O.NEW.KLOX.FF.W.0013.190525T2214Z-190526T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service OXNARD CA
314 PM PDT Sat May 25 2019
The National Weather Service in OXNARD has issued a
* Flash Flood Warning for...
the mountains in North central Ventura County in southwestern California...
and Northeastern Santa Barbara County in southwestern California...
* Until 615 PM PDT.
* At 308 PM PDT, Doppler radar indicated a cluster of strong and nearly
stationary thunderstorms extending across the mountains in northern
Ventura County from the Santa Barbara county line to Frazier Park.
Very heavy rain is occurring with these storms and flash flooding
is expected to begin shortly.
* Some locations that could experience flooding include...
Lockwood Valley...Frazier Mountain... Ventucopa...Highway 33...Highway
166...Lockwood Valley Road...Frazier Mountain Park Road...and
Cuddy Valley Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3490 11938 3488 11938 3488 11928 3486 11928
3486 11924 3481 11924 3481 11898 3479 11898
3479 11892 3474 11896 3472 11923 3476 11952
3490 11945
$$
Gomberg/Smith3 follow-up statements
773
WGUS76 KLOX 252249
FFSLOX
Flash Flood Statement
National Weather Service OXNARD CA
349 PM PDT Sat May 25 2019
CAC083-111-260115-
/O.CON.KLOX.FF.W.0013.000000T0000Z-190526T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ventura CA-Santa Barbara CA-
349 PM PDT Sat May 25 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM PDT FOR
THE MOUNTAINS IN NORTH CENTRAL VENTURA AND NORTHEASTERN SANTA BARBARA COUNTIES...
At 344 PM PDT, Doppler radar continued to indicate nearly stationary
thunderstorms across the northern Ventura county mountains, especially near
Lockwood Valley and Frazier Park. Doppler radar has estimated rainfall rates
between 1 and 2 inches per hour with these storms. Flash flooding of roadways and
small streams will be likely in portions of the warning area.
Some locations that could experience flooding include...
Lockwood Valley...Frazier Mountain...Frazier Park...Lockwood Valley
Road...and Frazier Mountain Park Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3490 11938 3488 11938 3488 11928 3486 11928
3486 11924 3481 11924 3481 11898 3479 11898
3479 11892 3474 11896 3472 11923 3476 11952
3490 11945
$$
Gomberg/Smith398
WGUS76 KLOX 260013
FFSLOX
Flash Flood Statement
National Weather Service OXNARD CA
513 PM PDT Sat May 25 2019
CAC083-111-260115-
/O.CON.KLOX.FF.W.0013.000000T0000Z-190526T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ventura CA-Santa Barbara CA-
513 PM PDT Sat May 25 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM PDT FOR
THE MOUNTAINS IN NORTH CENTRAL VENTURA AND NORTHEASTERN SANTA BARBARA COUNTIES...
At 508 PM PDT, Doppler radar indicated increasing thunderstorm activity again
pver the mountains of northern Ventura county. The storms are slow moving
and will bring heavy rain to the warning area, bringing a renewed threat of
additional roadway and small stream flooding. Dime size hail and wind gusts
up to 40 mph will also be possible with these thunderstorms.
Some locations that could experience flooding include...
Lockwood Valley...Frazier Mountain...Frazier Park...Ventucopa...
Highway 33, and Lockwood Valley Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
It is important to know where you are relative to streams, rivers, or
creeks which can become killers in heavy rains. Campers and hikers
should avoid streams or creeks.
&&
LAT...LON 3490 11938 3488 11938 3488 11928 3486 11928
3486 11924 3481 11924 3481 11898 3479 11898
3479 11892 3474 11896 3472 11923 3476 11952
3490 11945
$$
Gomberg/Smith890
WGUS76 KLOX 260111
FFSLOX
Flash Flood Statement
National Weather Service OXNARD CA
611 PM PDT Sat May 25 2019
CAC083-111-260121-
/O.EXP.KLOX.FF.W.0013.000000T0000Z-190526T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ventura CA-Santa Barbara CA-
611 PM PDT Sat May 25 2019
...THE FLASH FLOOD WARNING FOR NORTH CENTRAL VENTURA AND NORTHEASTERN
SANTA BARBARA COUNTIES WILL EXPIRE AT 615 PM PDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3490 11938 3488 11938 3488 11928 3486 11928
3486 11924 3481 11924 3481 11898 3479 11898
3479 11892 3474 11896 3472 11923 3476 11952
3490 11945
$$
GombergWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at May 25, 2:19 PM PDT, 55 minutes earlier.
Area forecast discussion, May 25, 2:19 PM PDT, 55 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
219 PM PDT Sat May 25 2019
.SYNOPSIS...25/128 PM.
Except for lingering stratus over the Central Coast, today should
be party cloudy with a chance of thunderstorms over the mountains.
A low pressure system approaches the region tonight increasing
cloud cover and bringing a chance of showers through Sunday, with
isolated thunderstorms over the interior areas and mountain snow.
A warming and drying trend is expected early next week.
&&
.SHORT TERM (TDY-TUE)...25/217 PM.
Marine stratus remained on the Central Coast and into the santa Ynez
Vly early this afternoon, with no change expected thru the rest of
the day. Much of the rest of the coast and vlys can expected mostly
sunny skies thru the afternoon.
In the mtns, cu were building and scattered showers were developing
as an upper level trof moves into the region. The 12Z NAM was
forecasting surface-based LIs to fall to -4 to near -6 this
afternoon in the mtns, especially for SLO/SBA/VTU Counties. PWAT
values near 0.75-1.00 inch is expected as well. In addition, the
strong May sunshine and forecasted MU CAPE of 500-1000 j/kg will
all help to bring a decent chance of thunderstorms in these areas
thru into this evening. Brief heavy showers and small hail will be
potential threats with any thunderstorm development.
Decent onshore flow will prevail this afternoon as NAM forecasted
gradients LAX-DAG peak around +7.4 mb at 00Z. Some gusty S to W
winds an be expected for the foothills, mtns and deserts this
into early this evening.
Temps today are expected to be 6-12 deg below normal, with highs in
the warmest vlys and inland coastal areas reaching the mid 60s to
low 70s.
The aforementioned upper level trof will slowly move E thru tonight.
A rather potent upper level low pressure system for this time of
year (as low as 543 dm at H5) is forecast to move to the far nrn CA
coast by late tonight then SE into central CA on Sun. This system
will continue tracking SE into SErn CA Sun night then E into nrn AZ
on Mon. A broad NW flow aloft will be over srn CA Mon night. A fast-
moving and weak upper level disturbance should move into swrn CA
from the N on Tue.
The marine layer should deepen quite a bit tonight with low clouds
expanding into the coast, vlys and into the mtns with some light
rain a good possibility for many of these areas. This will continue
into Sun morning as well, and even expand in coverage thru the
morning as the upper level low approaches the area. The upper level
low will quickly lower H5 heights and bring in colder air aloft thru
Sun afternoon, down to -20 deg C over nrn L.A. County to as low as -
26 deg C for nrn SLO County. The 12Z NAM does not indicate much
instability over the fcst area on Sun likely due to cloud cover, but
surface-based LIs were still 0 to -2 over portions of the mtns to
nrn SLO County in the afternoon. The area will also be under the
left exit region of a 120 kt jet Sun afternoon. Altho the NAM MOS
was showing a slight chance of thunderstorms over a large portion of
swrn CA, for now will keep a slight chance of thunderstorms over the
mtns, Antelope Vly, Cuyama Vly and interior SLO County vlys for Sun
afternoon and early evening. Otherwise, showers and mountain snow
showers will be likely across most of the fcst area thru Sun
afternoon, with decreasing showers Sun evening.
Rainfall totals are expected to generally be under 0.10 to 0.25 inch
for the coast and vlys, except up to 0.50 inch in some foothill
areas, and 0.25 to 0.75 inch in the mtns with local amounts up to
1.00 inch possible. Snow levels will fall to 6000 to 6500 feet on
Sunday, then drop further to 4500 to 5500 feet Sunday night, with
accumulating snow expected over a wide area above 5000 to 5500 feet.
It looks like up to 1 inch of snow will be possible below 5500 feet,
with about 2 to 4 inches between 6000 and 6500 feet, and about 3 to
6 inches with local higher amounts above 6500 feet. The highest
peaks may see accumulations up to 8 or 9 inches.
Gusty mainly sub-advisory level south to west winds will also affect
the mtns, producing reduced visibilities in snow and blowing snow.
Expect wintry driving conditions in the mtns above 5000 to 6000 feet
Sunday into Sunday night, with snow and ice covered roads. These
conditions are more typical in a mid-winter storm. If you plan on
going into the mtns Sunday, be prepared for hazardous driving
conditions and dress for winter weather.
With the unusual winter-like storm expected, a Snow Advisory has
been issued for the Ventura and Los Angeles County mtns from 6 AM
Sun thru 3 AM Mon for the accumulating snow and gusty winds. Please
see the latest Winter Weather Message (LAXWSWLOX) for further
details.
There will be a slight chance of rain and snow showers thru late Sun
night in the mtns, otherwise dry weather can be expected later Sun
night thru Mon across the region. Decreasing cloudiness can also be
expected thru Mon, with a fair amount of sunshine for Mon afternoon.
Marine layer clouds and fog are forecast to return to much of the
coast and vlys Mon night into Tue morning, otherwise mostly clear
skies can be expected thru Tue with breezy onshore winds Tue
afternoon.
Temps will be well below normal in all areas on Sun, as much as 15-
25 deg or more below seasonal norms. It will be so chilly on Sun
that many climate stations will likely have near record to record
cold high temps for that date. For example, the lowest max temp
recorded for May 26th at downtown L.A. is 63 deg set in 1947 while
the fcst max temp on Sun there is 61 deg. Temps for Mon will turn
warmer but still be at least 5-15 deg below normal for many areas.
Highs will turn much warmer on Tue but remain 3-7 deg below normal
overall.
.LONG TERM (WED-SAT)...25/218 PM.
The EC and GFS are in generally good agreement in the extended
period. Another weak upper level trof will move into the forecast
area on Wed, then broad upper level troffiness will persist over
the region Thu thru Sat.
There will be a slight chance of showers in the mtns in the
afternoon and early evening Wed and Thu, with a small chance of a
thunderstorm (less than 15%). Otherwise, clear to partly cloudy
skies with varying amounts of night and morning low clouds and fog
for the coast and vlys can be expected. Temps will have minor day-to-
day changes thru the extended period, but overall remain several
degrees below seasonal norms.
&&
.AVIATION...25/1828Z.
At 1730z at KLAX... There was a weak inversion around 2600 feet.
The top of the inversion was around 4600 feet with a temperature
of about 10 degrees Celsius.
Overall... Low to moderate confidence in the current TAFs. Low
marine clouds will be slow to clear today and will only partially
clear some terminals. There is a slight chance of isolated
thunderstorms over the mountains this afternoon and evening.
Widespread low clouds will move into all coastal and valley areas
tonight, with IFR/MVFR conditions in most locations and potential
LIFR conditions near daybreak. There will be a chance of showers
across the Central Coast and local drizzle south of Point
Conception overnight followed by a generally seventy percent
chance of light rain across the region by late morning.
KLAX... Low confidence in the current TAF. Low marine clouds will
be slow to clear today and may only partially clear the terminal
for a short period of time. Low clouds will return tonight with
primarily IFR/MVFR conditions and a less than ten percent chance
of LIFR conditions near daybreak. There will be drizzle in the
early morning hours followed by a sixty five percent chance of
light rain through midday. No east winds greater than eight knots
through the forecast period.
KBUR... Low confidence in the current TAF. Low marine clouds will
be slow to clear today and may only clear the terminal through
late afternoon. Low clouds will return tonight with primarily
IFR/MVFR conditions and a less than ten percent chance of LIFR
conditions near daybreak. There will be drizzle in the early
morning hours followed by a sixty five percent chance of light
rain through midday.
&&
.MARINE...25/140 PM.
For the outer waters... There is a sixty percent chance of Small
Craft Advisory (SCA) level winds late this afternoon and evening
and again tomorrow afternoon and evening. SCA level winds are
likely Monday afternoon through Wednesday.
For the inner waters north of Pt Sal... There is a forty percent
chance of SCA conditions during the afternoon and evening hours
tomorrow through Tuesday, otherwise conditions will remain below
SCA levels.
For the inner waters south of Pt Conception... There is a twenty
percent chance of SCA level winds across the western half of the
Santa Barbara Channel tomorrow afternoon and evening. For Monday
afternoon and evening, SCA level winds are likely across the
western half of the Santa Barbara Channel and there is a thirty
percent chance of SCA level winds across western portions of the
southern inner waters. Otherwise conditions will remain below SCA
levels.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Winter Weather Advisory in effect from 6 AM Sunday to 3 AM
PDT Monday for zones 53-54. (See LAXWSWLOX).
PZ...Small Craft Advisory in effect until 9 PM PDT Sunday for
zones 670-673-676. (See LAXMWWLOX).
&&
.HAZARD POTENTIAL OUTLOOK (TUE-SAT).
No significant hazards expected.
&&
PUBLIC...Sirard
AVIATION...Kj
MARINE...Kj
SYNOPSIS...Stewart
weather.gov/losangelesIn the hours before
Special weather statement, May 25, 3:03 PM PDT, 11 minutes before
Special Weather Statement
National Weather Service OXNARD CA
303 PM PDT Sat May 25 2019
CAZ053-252330-
Ventura County Mountains CA-
303 PM PDT Sat May 25 2019
...SIGNIFICANT WEATHER ADVISORY FOR THE MOUNTAINS IN NORTH CENTRAL
VENTURA COUNTY UNTIL 430 PM PDT...
At 259 PM PDT, Doppler radar was tracking strong and nearly stationary
thunderstorms across the mountains of northern Ventura County near the
kern County line.
Hail up to three quarter inch in diameter and and wind gusts up to 50 mph
will be possible with this storm. In addition, frequent lightning and heavy
rain are occurring with these storms, capable of roadway and small stream
flooding.
Locations impacted include...
Eastern Lockwood Valley...Frazier Mountain...and Frazier Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3481 11898 3479 11898 3479 11892 3475 11893
3477 11919 3481 11918
TIME...MOT...LOC 2159Z 240DEG 49KT 3483 11898
Gomberg/SmithThe office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 3:01 AM PDT | Small Craft Advisory | LOX | 48 hr | |
| May 25, 2:20 PM PDT | Winter Weather Advisory | LOX | 37 hr | |
| May 25, 2:48 PM PDT | Areal Flood Advisory | LOX | Ventura | 117 min |
| May 25, 3:03 PM PDT | Special Weather Statement | LOX | Ventura | 87 min |
Nearby
Flash Flood Warnings in California, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.